New Jersey, 2014

Flash Flooding and Flood in New Jersey, July 15 to 17, 2014

July 15 to 17, 2014 · NWS PHI · 8 events in 7 counties and zones

Thunderstorms with additional heavy rain for the third consecutive day coupled with wet antecedent conditions to cause additional flash flooding across central and southern New Jersey on the 15th. Runoff flooding then persisted along parts of the Millstone River in Somerset County into the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with additional heavy rain for the third consecutive day coupled with wet antecedent conditions to cause additional flash flooding across central and southern New Jersey on the 15th. Runoff flooding then persisted along parts of the Millstone River in Somerset County into the 17th. Dopper Radar storm total estimates reached between 2 and 4 inches in sections of Salem County northeast into parts of Monmouth and Ocean Counties. The thunderstorms were caused by a slow moving cold front that cleared the New Jersey coast around 7 a.m. EDT on the 16th. This put an end to a couple of days of thunderstorms with heavy downpours affecting the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 15, 12:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 15, 12:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT TUE JUL 15 2014

.SYNOPSIS...
A COLD FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY MOVE EAST AND
PASS THROUGH OUR FORECAST AREA AND INTO THE ATLANTIC DURING THE
FIRST HALF OF THE DAY ON WEDNESDAY. A HIGH PRESSURE SYSTEM IN THE
NORTHERN PLAINS WILL THEN BUILD EAST, REACH THE REGION ON FRIDAY AND
THEN DRIFT INTO NEW ENGLAND ON SATURDAY. A WARM FRONT IS THEN
PREDICTED TO LIFT SLOWLY NORTHEAST, ARRIVE AND THEN STALL OVER THE
AREA ON SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE CWA
THROUGH 900 PM.

ANOTHER ACTIVE DAY SHAPING UP WITH ANOTHER ROUND OF SVR TSTMS AND
MORE FLASH FLOODING EXPECTED TODAY. THE SPC HAS PLACED THE ENTIRE
REGION FOR SLGT CHC FOR SVR TODAY AND TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE AS PREVIOUSLY ISSUED,

THE MORNING UPDATE ALLOWED FOR SOME TEMPERATURES INCREASES FOR THE
MAXS TODAY WITH AREAS ACROSS THE DELMARVA AND SRN NJ BREAKING OUT
OF THE THICKEST CLOUD COVER ALREADY. POPS WERE ADJUSTED...BUT THE
OVERALL TRENDS FOR THE AFTERNOON WERE KEPT IN THE CATEGORICAL
RANGE FOR ALL AREAS. SPS ISSUED TO HIGHLIGHT THE POTENTIAL
HAZARDOUS THREATS LATER TODAY/TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WE EXPECT SHOWERS AND THUNDERSTORMS TO BE ONGOING THIS EVENING AHEAD
OF THE APPROACHING COLD FRONT. THE FRONT IS EXPECTED TO CONTINUE TO
PUSH THROUGH THE AREA THROUGH THE OVERNIGHT HOURS AND APPROACH THE
COAST BY DAYBREAK WEDNESDAY. THE STRONGEST CONVECTION WILL LIKELY
MOVE THROUGH THE AREA EARLY IN THE EVENING AND WEAKEN IN SEVERITY AS
INSTABILITY WANES. HOWEVER, PW VALUES DO NOT DROP UNTIL THE FRONT
ACTUALLY PASSES, SO THERE WILL CONTINUE TO BE THE THREAT FOR HEAVY
RAINFALL THROUGH THE NIGHT. THEREFORE THE FLASH FLOOD WATCH WILL BE
EXTENDED THROUGH 6 AM WEDNESDAY. PRECIPITATION CHANCES WILL BEGIN TO
LOWER BEHIND THE FRONT, SO POPS WERE LOWERED FROM WEST TO EAST
THROUGH THE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GFS INITIALIZATION LOOKED SLIGHTLY BETTER THAN THE WRF-NMMB AT MOST
LEVELS.

US MODELS CONTINUE TO LAG BEHIND OTHER MODELS WITH LINGERING
PCPN INTO WEDNESDAY. ON THE OTHER END OF THE SPECTRUM, THE CANADIAN
MODELS DONT HAVE MUCH PCPN AFTER MIDNIGHT TONIGHT. GIVEN THE INITIAL
TRULY CONVECTIVE NATURE OF THE EVENT WE ARE GOING TO SIDE WITH A
TIMING THAT IS CLOSELY CLUSTERED TO THE MESOSCALE MODELS (WHO ARE
ALL VERY CLOSE). THUS AFTER 12Z WEDNESDAY MAINLAND POPS WERE KEPT AS
CHANCE AND THE OVERALL EXIT OF CHANCES TOWARD A CONSENSUS. THUNDER
CHANCES ARE PRETTY CLOSE TO SPC'S DAY2 AS ALL GUIDANCE WEAKENS THAT
ASPECT (WHILE INCREASING MID LEVEL QVEC CONVERGENCE) AS TONIGHT
CONTINUES. MAX TEMPS BANKING ON SOME AFTERNOON SUN TO GET US THERE.
GENERALLY CLOSER TO LOWER NAM MOS.

THEN OUR CWA WILL GET A WELL DESERVED RESPITE FROM THE STORMS OF THE
LAST COUPLE OF DAYS AS MUCH DRIER AIR WORKS ITS WAY INTO THE REGION.
AWAY FROM URBAN AREAS, MIN TEMPS CLOSER TO LOWER STAT GUIDANCE WITH
LIGHT WINDS EXPECTED.

CONVECTIVE TEMP SHOULD BE REACHED ON THURSDAY, BUT FORECAST
SOUNDINGS FOR NOW ARE CAPPED. MAX TEMPS SLIGHTLY BELOW STAT
GUIDANCE AS PREDICTED SUB 14C 850 TEMPS/SUB 20C 925 TEMPS WOULD
MAKE IT HARD TO REACH THE HIGHER PREDICTED STAT VALUES. WOULD
THINK SOME OF THE SUN'S ENERGY SHOULD ALSO BE SAPPED EVAPORATING
ALL OF OUR STANDING WATER.

THE FLOW ALOFT BECOMES MORE ZONAL THURSDAY NIGHT (ANOTHER GOOD
RADIATOR) WITH A SLIGHTLY WARMER AIR MASS RECOVERY ON FRIDAY.
FRONT TOO FAR SOUTH, SO WE REMOVED POPS.

BEYOND FRIDAY DAY WE DID NOT CHANGE THE LONG TERM MUCH. IT APPEARS
OUR RECENT RUN OF DRY WEATHER WEEKENDS COULD TAKE EVEN A HARDER HIT
THIS UPCOMING WEEKEND. THE COLD FRONTAL BOUNDARY WILL STALL AND
START WORKING ITS WAY NORTH. HERE THE MODELS AGREE. BEYOND THAT
SCENARIO, THERE IS DISAGREEMENT AS TO THE LOCATION OF THE
STALLING (AND FOCUS FOR PRECIPITATION) FRONT. WE ARE CLOSE TO WPC
POSITIONING IN OUR CWA WHICH MAINTAINS POPS FOR THE REST OF THE
LONG TERM ALONG WITH THE RETURN OF MORE HUMID CONDITIONS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ABUNDANT LOW CLOUDS ARE STUBBORN TO MIX OUT THIS MORNING. IFR/MVFR
LINGERING EVEN IN AREAS WHERE SATELLITE SHOWING SIG BREAKS NEARBY.
IT WILL PROBABLY TAKE INTO THE LATE MORNING/EARLY AFTERNOON FOR
VFR TO RETURN TO MOST AREAS. VRY LIGHT WINDS AT THE SFC NOT
HELPING MATTERS. SCT SHOWERS ACROSS CNTRL PA WILL MOVE NE OF METRO
PHL NEXT FEW HOURS.

VFR CONDITIONS WILL RETURN TO THE TAF SITES UNTIL THEY ARE
AFFECTED BY SHOWERS AND THUNDERSTORMS. ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS IS EXPECTED AGAIN TODAY, WHICH WILL LOWER
CIGS/VSBYS WHEN THE PASS AND COULD ALSO CREATE LOCALLY
STRONG/GUSTY WINDS.

A COLD FRONT WILL PASS ACROSS THE AREA OVERNIGHT, WHICH SHOULD ALLOW
CLOUDS TO BEGIN TO CLEAR OUT FROM WEST TO EAST. AS THIS HAPPENS,
AREAS OF FOG COULD DEVELOP WHERE CLEARING TAKES PLACE.

WINDS TODAY WILL BE MOSTLY SOUTH-SOUTHWEST, AND COULD BECOME GUSTY
TODAY 15-18 KNOTS. WIND DIRECTIONS COULD CHANGE DRASTICALLY WHEN TAF
SITES ARE AFFECTED BY THUNDERSTORMS AND/OR OUTFLOW BOUNDARIES. ONCE
THE FRONT MOVES THROUGH OVERNIGHT, WIND WILL SWITCH TO NORTHWEST
BEHIND THE FRONT.

OUTLOOK...
WEDNESDAY...BECOMING VFR. MOST OF THE SUB VFR CONDITIONS SHOULD BE
AT EASTERN TERMINALS AND AIRPORTS.

WEDNESDAY NIGHT THROUGH FRIDAY...PREDOMINATELY VFR.

FRIDAY NIGHT AND SATURDAY...GENERALLY VFR. A CHANCE FOR TSRA ACROSS
THE REGION.

&&

.MARINE...
SCA FLAG RAISED FOR THE OCEAN WATERS AS OF 100 PM.

NUMEROUS TSTMS WITH POTENTIAL FOR STRONG WINDS LATER THIS
AFTERNOON INTO THE EVENING. NOT A GOOD DAY TO BE OUT IN SMALL
CRAFT OR IF YOU HAVE DOUBTS ABOUT YOUR ABILITIES. SMW'S LIKELY
ACROSS THE WATERS. STRONG WINDS AND DANGEROUS LIGHTING WILL ONCE
AGAIN BE A THREAT WITH ANY THUNDERSTORMS. LOCALLY HIGHER WINDS AND
SEAS ARE POSSIBLE IN AND NEAR THUNDERSTORMS.

OUTLOOK...
WEDNESDAY...SEAS MIGHT STILL BE AT OR ABOVE SMALL CRAFT ADVISORY
CRITERIA ON THE OCEAN TO START. GUIDANCE HAS BEEN RUNNING HIGH,
SO WE WILL HOLD OFF ON EXTENDING IT FURTHER UNTIL WE ARE MORE
CONFIDENT.

WEDNESDAY NIGHT THROUGH SATURDAY...NO MARINE HEADLINES ARE
ANTICIPATED.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-
     012>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-
     020.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ450>455.

&&

SYNOPSIS...GIGI/99
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GIGI
AVIATION...GIGI/JOHNSON/ROBERTSON
MARINE...GIGI/JOHNSON/ROBERTSON
RIP CURRENTS...
Hazardous weather outlook, Jul 15, 12:55 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT TUE JUL 15 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-161800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
155 PM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SWATHS OF HIGH IMPACT DAMAGING THUNDERSTORMS WITH FLASH FLOODING
EXPECTED LATER TODAY OR THIS EVENING. PLEASE SEE SPECIAL WEATHER
STATEMENT OR SIMILAR FACEBOOK POST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-024>026-161800-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
155 PM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SWATHS OF HIGH IMPACT DAMAGING THUNDERSTORMS WITH FLASH FLOODING
EXPECTED LATER TODAY OR THIS EVENING. PLEASE SEE SPECIAL WEATHER
STATEMENT OR SIMILAR FACEBOOK POST FOR DETAILS.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-161800-
DELAWARE BEACHES-
155 PM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SWATHS OF HIGH IMPACT DAMAGING THUNDERSTORMS WITH FLASH FLOODING
EXPECTED THIS EVENING. PLEASE SEE SPECIAL WEATHER STATEMENT OR
SIMILAR FACEBOOK POST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-161800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
155 PM EDT TUE JUL 15 2014

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WITH GUSTY WEST TO SOUTHWEST WIND TO 40 KT ARE
POSSIBLE BETWEEN 5 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 15, 12:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
121 PM EDT TUE JUL 15 2014

NJZ012>015-019-151815-
EASTERN MONMOUTH NJ-MERCER NJ-MIDDLESEX NJ-NORTHWESTERN BURLINGTON
NJ-WESTERN MONMOUTH NJ-
121 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT MIDDLESEX...MONMOUTH...NORTH
CENTRAL BURLINGTON AND SOUTHEASTERN MERCER COUNTIES...

AT 116 PM EDT...A STRONG THUNDERSTORM WAS NEAR CROSSWICKS...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR ALLENTOWN AROUND 130 PM...ROOSEVELT AROUND
140 PM...MANALAPAN AROUND 150 PM...ROBERTSVILLE AROUND 200 PM...
MORGANVILLE AROUND 210 PM AND STRATHMORE AROUND 220 PM.

LAT...LON 4036 7396 4017 7438 4017 7441 4005 7462
      4014 7473 4016 7472 4019 7476 4035 7461
      4061 7423 4061 7421 4056 7421 4055 7424
      4049 7426 4047 7425 4047 7414 4042 7401
      4048 7400 4045 7396

FORECASTER: HEAVENER
Special weather statement, Jul 15, 12:36 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
136 PM EDT TUE JUL 15 2014

NJZ013-014-019-020-151830-
EASTERN MONMOUTH NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
WESTERN MONMOUTH NJ-
136 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH...NORTH CENTRAL
BURLINGTON AND NORTHERN OCEAN COUNTIES...

AT 135 PM EDT...A STRONG THUNDERSTORM WAS NEAR MCGUIRE AFB...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR WOODRUFF AROUND 150 PM...SIX FLAGS THEME PARK
AROUND 200 PM...JACKSONS MILLS AROUND 210 PM...HOWELL AROUND 220 PM
AND FARMINGDALE AROUND 230 PM.

LAT...LON 4015 7401 3994 7459 4010 7470 4014 7459
      4015 7459 4041 7402 4030 7396

FORECASTER: HEAVENER
Special weather statement, Jul 15, 12:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT TUE JUL 15 2014

NJZ016>019-021-022-027-151900-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-
152 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SALEM...NORTH CENTRAL
CUMBERLAND...NORTHWESTERN ATLANTIC...SOUTHEASTERN GLOUCESTER...
SOUTHERN BURLINGTON AND SOUTHERN CAMDEN COUNTIES...

AT 150 PM EDT...A STRONG THUNDERSTORM WAS NEAR OLIVET...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR ELMER AROUND 200 PM...FRANKLINVILLE AROUND
210 PM...MONROE TOWNSHIP AROUND 220 PM...CHESILHURST AROUND 230 PM...
SHAMONG AROUND 250 PM AND LEISURETOWNE AROUND 300 PM.

LAT...LON 3995 7471 3968 7449 3944 7526 3960 7537

FORECASTER: HEAVENER
Special weather statement, Jul 15, 1:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
217 PM EDT TUE JUL 15 2014

NJZ012-013-015-019-PAZ106-151900-
LOWER BUCKS PA-MERCER NJ-MIDDLESEX NJ-NORTHWESTERN BURLINGTON NJ-
WESTERN MONMOUTH NJ-
217 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT MERCER...NORTH CENTRAL
BURLINGTON...SOUTHEASTERN BUCKS...SOUTHWESTERN MIDDLESEX AND WEST
CENTRAL MONMOUTH COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS NEAR MORRISVILLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR MERCERVILLE-HAMILTON SQUARE AROUND 230 PM...
EDINBURG AROUND 240 PM...ROSSMOOR AROUND 250 PM AND JAMESBURG AROUND
300 PM.

LAT...LON 4028 7426 4006 7476 4021 7493 4040 7465
      4038 7461 4038 7460 4041 7459 4045 7452

FORECASTER: HEAVENER
Special weather statement, Jul 15, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 PM EDT TUE JUL 15 2014

NJZ013-014-151915-
EASTERN MONMOUTH NJ-WESTERN MONMOUTH NJ-
243 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS NEAR RED BANK...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AND
THE STORM WILL AFFECT THE BEACHES. FOR YOUR SAFETY...IMMEDIATELY MOVE
OFF THE BEACH AND SEEK SHELTER INDOORS.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR HIGHLANDS AROUND 250 PM AND SANDY HOOK AROUND
300 PM.

LAT...LON 4026 7408 4038 7423 4046 7412 4043 7405
      4042 7401 4044 7400 4048 7403 4048 7401
      4047 7399 4045 7399 4045 7396 4032 7396

FORECASTER: HEAVENER
Special weather statement, Jul 15, 2:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE JUL 15 2014

MDZ008-012-015-152000-
CECIL MD-KENT MD-QUEEN ANNE'S MD-
300 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL AFFECT KENT...NORTH CENTRAL QUEEN
ANNE'S AND SOUTHEASTERN CECIL COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEWTOWN...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR NEWTOWN AROUND 310 PM...BETTERTON AROUND 320
PM...KENNEDYVILLE AROUND 330 PM...MILLINGTON AROUND 340 PM...CECILTON
AROUND 350 PM AND WARWICK AROUND 400 PM.

LAT...LON 3917 7627 3918 7628 3927 7623 3930 7619
      3932 7619 3938 7611 3939 7605 3944 7600
      3946 7602 3948 7600 3958 7579 3927 7576
      3911 7625 3917 7628

FORECASTER: HEAVENER

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Middlesex

When
July 15, 2:00 PM EST to 4:00 PM EST
Where
Middlesex County, 0.94 mi W of Morgan to 0.77 mi SE of Sayreville Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.470, -74.268

Thunderstorms with very heavy downpours caused poor drainage flash flooding in South Amboy. Event precipitation totals included 2.98 inches in East Brunswick, 2.00 inches in New Brunswick and 1.72 inches in Old Bridge.

Flash Flood, Monmouth

When
July 15, 3:30 PM EST to 9:00 PM EST
Where
Monmouth County, 0.53 mi E of Branchport to Maxim
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.300, -73.990

Thunderstorms with very heavy downpours caused poor drainage flash flooding in southeastern Monmouth County from Wall and Howell Townships northeast through Long Branch. In Howell Township, Blake Drive was flooded. Event precipitation totals included 4.55 inches in Belmar, 3.07 inches in Wall Township, 2.94 inches in South Howell, 2.52 inches in Howell, 2.09 inches in Brielle, 1.95 inches in West Belmar and 1.85 inches in Ocean Township.

Flash Flood, Salem

When
July 15, 4:20 PM EST to 7:00 PM EST
Where
Salem County, 0.87 mi SW of Canton to 0.87 mi W of Hancocks Bridge
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.460, -75.430

Thunderstorms with very heavy downpours caused poor drainage, small creek and field flash flooding in Salem County from Lower Alloway Township northeast through Upper Pittsgrove Township. Event precipitation totals included 2.80 inches in Woodstown.

Flash Flood, Camden

When
July 15, 4:20 PM EST to 6:20 PM EST
Where
Camden County, Sicklerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.720, -74.980

Thunderstorms with very heavy downpours caused poor drainage, small creek and field flash flooding in Winslow Township. A few roadways were flooded. Event precipitation totals included 3.89 inches in Ancora and 2.19 inches in Winslow Township.

Flash Flood, Gloucester

When
July 15, 4:40 PM EST to 7:00 PM EST
Where
Gloucester County, Williamstown to 0.99 mi SE of Williamstown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.680, -75.000

Thunderstorms with very heavy downpours caused poor drainage flash flooding in and around Main Street near the Sqankum Branch Williamstown (Monroe Township). Event precipitation totals included 1.92 inches in Piney Hollow.

Flash Flood, Ocean

When
July 15, 5:00 PM EST to 9:00 PM EST
Where
Ocean County, 0.59 mi NNE of Cedarwood Park to 0.49 mi SSE of Cedarwood Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.058, -74.126

Thunderstorms with very heavy rain caused poor drainage and small creek flash flooding in Brick Township. Flash flooding closed the northbound exit to Brick Township off of the Garden State Parkway near the Cedar Bridge Branch. Event precipitation totals included 3.73 inches in Brick Township, one of the highest amounts to fall in New Jersey on the 15th.

Flash Flood, Middlesex

When
July 15, 6:40 PM EST to 9:00 PM EST
Where
Middlesex County, 0.88 mi NE of Outcalt to 0.86 mi SE of Spotswood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.389, -74.388

Thunderstorms with very heavy downpours caused poor drainage flash flooding in Spotswood Borough around Mundy Lane and the Matchaponix Brook. Mundy Lane was closed due to the flooding. Event precipitation totals included 2.98 inches in East Brunswick, 2.00 inches in New Brunswick and 1.72 inches in Old Bridge.

Flood, Somerset

When
July 16, 5:11 AM EST to July 17, 3:10 AM EST
Where
Somerset County, 1.89 mi S of East Millstone to 2.05 mi SSE of Griggstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.473, -74.574

The runoff from the thunderstorms with very heavy rain on the 15th caused minor flooding along parts of the Millstone River on the 16th and 17th. The Griggstown Causeway was flooded and closed. The Millstone River at Griggstown was above its 10 foot flood stage from 611 a.m. EDT on the 16th through 410 a.m. EDT on the 17th. It crested at 10.55 feet at 345 p.m. EDT on the 16th. Event precipitation totals from the 15th included 2.63 inches in Raritan, 2.51 inches in Somerville, 2.31 inches in Bridgewater Township and 1.79 inches in Hillsborough Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534445, 534447, 534475, 534476, 534444, 534446, 534443, 536903.